FDA Reminds Health Care Professionals to Stop Prescribing More Than 325 mg of Acetaminophen
High dose linked to severe liver toxicity
The FDA is reminding health care professionals to stop prescribing — and pharmacists to stop dispensing — prescription combination drug products that contain more than 325 mg of acetaminophen per tablet, capsule, or other dosage unit.
If pharmacists receive a prescription for a combination product with more than 325 mg of acetaminophen per dosage unit, the FDA recommends that they contact the prescriber to discuss a product with a lower dose of acetaminophen. These products are no longer considered safe by the FDA.
Products with more than 325 mg of acetaminophen were voluntarily withdrawn by the manufacturers at the FDA’s request to protect consumers from the risk of severe liver damage, which can result from taking too much acetaminophen.
The FDA has also asked wholesalers to remove the product codes for all prescription combination drug products containing more than 325 mg of acetaminophen per dosage unit from their ordering systems and to return all products to the manufacturers.
In January, the FDA issued its original recommendation that health care professionals discontinue prescribing and dispensing prescription combination drug products that contain more than 325 mg of acetaminophen per tablet, capsule, or other dosage unit. According to the agency, there were no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks of liver injury. The agency also said that limiting the amount of acetaminophen per dosage unit would reduce the risk of severe liver injury from inadvertent acetaminophen overdose, which can lead to liver failure, liver transplant, and death.
The FDA noted that cases of severe liver injury with acetaminophen had occurred in patients who:
- took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period;
- took more than one acetaminophen-containing product at the same time; or
- drank alcohol while taking acetaminophen products.